Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 17, 2004, 9:42 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2004, 9:42 PM CDT (02:42 UTC)
- Expired
- May 17, 2004, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Boone County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 79 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:10 PM CDT | TSTM WND DMG | Poplar Grove, IL | LARGE TREE LIMBS DOWN. |
| May 17, 10:10 PM CDT | HAIL 0.75 | Poplar Grove, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 180242 SVRLOT ILC007-201-180330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 940 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTH CENTRAL ILLINOIS WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 937 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER THE NORTH SIDE OF THE CITY OF ROCKFORD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MACHESNEY PARK NOW ROSCOE AROUND 950 PM CDT. POPLAR GROVE AROUND 1010 PM CDT. CAPRON AROUND 1020 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... GOLF BALL SIZED HAIL. LAT...LON 4246 8940 4228 8937 4230 8876 4249 8875 $$ MERZLOCK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA NATIONAL WEATHER SERVICE CHICAGO IL 325 PM CDT MON MAY 17 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: MAIN CONCERN THIS FCST IS WITH POTL FOR HVY RAINFALL WITH TSTM DVLPMT AHD OF APCHG CDFNT. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH FOR TNGT AND ERLY TUES FOR ALL BUT SERN PORTION OF FA. DECISION IS BASED ON COMBINATION OF SEVERAL ELEMENTS...SATLT LOOPS SHOW REMNANTS OF MCV LIFTING NEWD FROM NRN MO INTO SRN IA. CU/TCU FIELD HAS BEEN INCRSG AHD OF THIS AREA ACRS W CNTRL/NWRN IL. IN ADDN...TSTMS HAVE BECOME WIDESPREAD ACROSS ERN NE/WRN IA. ETA SEEMS TO HAVE INITIALIZED BEST THIS MRNG AND THIS MODEL AS WELL AS MESOETA AND RUC ALL SHOW SIG OMEGA FIELD DVLPG OF FA BY 06Z. THIS SUGGESTS THAT STMS TO W MAY FORM INTO AN ELONGATED...FRONTAL MCS AND MOVE INTO NRN IL LATER TNGT. FCST SOUNDINGS SHOW PW ARND 1.5 INCHES WHICH ISNT ANYTHING EXTRAORDINARY...BUT GIVEN HEAVY RAINFALL OVER THIS PAST WEEK...PRODUCES ENUF QPF THAT FLOODING MAY RESULT FROM TNGTS STMS. ALSO...RELATIVELY HIGH TOTALS INDEX...SWLY H85 FLOW FCST TO INCRS TO AOA 30 KTS...AND DECENT FCST MOISTURE FLUX CONVERGENCE...AND RATHER SLOW FRONTAL MOVEMENT SUGGEST FLOOD POTL. FFA NARRATIVE BULLETIN WIBIS BY 1600 CDT. LTL CHG TO FCST BEYOND TUES...WITH UPCOMING 3-7 DAY PERIOD LOOKING QUITE WET WITH MED RANGE GUID CONSISTENT PAST FEW RUNS IN BRINGING AT LEAST 2 MORE SHORT WAVES THRU WLYS ALLOWING SFC BOUNDARY TO CYCLE THRU FA AGAIN WED-THU...AND FRI-SAT TIME FRAME. THIS WILL ALSO RESULT IN ROLLERCOASTER TEMPS. MERZLOCK && .AVIATION... FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT. PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH TONIGHTS ACTIVITY. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLASH FLOOD WATCH TNGT-ERLY TUES N CNTRL AND NE. IN...FLASH FLOOD WATCH TNGT-ERLY TUES NWRN IN N OF KANKAKEE RVR. LK MI...NONE.
Hazardous weather outlook, May 17, 5:00 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 500 PM CDT MON MAY 17 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-181100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 500 PM CDT MON MAY 17 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE FLOOD WATCH AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH OF I-80. THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM STORMS TONIGHT AND EARLY TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE AREA. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-181100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 500 PM CDT MON MAY 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 11:20 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 25 min |
| May 17, 11:43 PM CDT | Flash Flood Warning | LOT | Lake, McHenry | 6 hr |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:58 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 47 min |
| May 18, 12:25 AM CDT | Flash Flood Warning | LOT | Cook | 5 hr |
| May 18, 12:46 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 44 min |
| May 18, 1:07 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.